Indiana, 2015Flooding in Indiana, March 7 to 23, 2015
March 7 to 23, 2015 · NWS LMK · 2 events in 1 county or zone
Following the heavy snow, heavy rain and subsequent snow melt of March 4-5, additional rainfall March 7 - 11 continued minor river flooding across southern Indiana. This resulted in the Ohio River to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the heavy snow, heavy rain and subsequent snow melt of March 4-5, additional rainfall March 7 - 11 continued minor river flooding across southern Indiana. This resulted in the Ohio River to rise above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 7, 12:23 PM EST, 37 minutes earlier.
Area forecast discussion, Mar 7, 12:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1223 PM EST Sat Mar 7 2015
...Forecast Update...
Issued at 1221 PM EST Sat Mar 7 2015
Temperatures have warmed up quite nicely today under mostly sunny
skies and southerly winds. Updated the forecast for this afternoon
to bump highs up a few degrees as temps are already near forecast
highs in many places.
.SHORT TERM (Now through Sunday)...
Issued at 315 AM EST Sat Mar 7 2015
Seeing a wide range of temperatures across the area, with the
coolest spots dipping solidly into the single digits, while most
other spots are in the teens and the low 20s. Do expect to see a bit
of a rise in temps toward dawn as the pressure gradient tightens a
bit between a surface low over the western Great Lakes and surface
high pressure just to our south. Expect a mostly sunny day with only
scattered mid level clouds streaming overhead. Steady southwest flow
should help temps into the mid and upper 40s for highs.
As we get into the overnight hours, the southwest winds will
continue with some mid and upper sky cover streaming overhead. Will
see a much milder night with lows dropping to around or just below
freezing. Am a bit concerned about advection fog and/or low stratus
becoming a problem later this evening and through the overnight as
there should be plenty of low level moisture from melting snow,
combined with the steady warm advective component underneath an
inversion. Will add mention of patchy fog and increase overnight sky
cover as a result.
Sunday will continue to be dominated by dry NW flow and surface high
pressure. Although may have to deal low clouds trapped under the
inversion. Forecast temperatures will depend on whether these clouds
hold on. Latest data suggests they will so will go below guidance
for Sunday. Temps should still warm solidly into the mid and upper
40s.
.LONG TERM (Sunday night through Friday)...
Issued at 315 AM EST Sat Mar 7 2015...
A milder pattern will take hold for most of the upcoming week, but
the southern stream will remain active enough to keep the weather a
bit unsettled.
High pressure over the Ohio Valley Sunday night will retreat
eastward, moving off the mid-Atlantic coast by Monday night. Dry and
increasingly mild conditions will prevail over most of the area
through Monday. Temps climbing into the 50s in many locations will
seem quite warm given the 3-week stretch of winter that we have
endured, but are actually just barely touching normal.
Southern stream system will take shape late Monday, with surface low
pressure developing over the Deep South. POPs will ramp up for
Monday night and Tuesday, with the best chances over south-central
Kentucky. Some uncertainty over just how far north the precip shield
will spread, so for now will limit POPs to 50% south of the
Parkways, and taper down to 20 along and north of the Ohio River.
QPF with this system will be quite light, so any issues on our
rivers will continue to be driven by snowmelt at least through
mid-week.
Wednesday will feature low-level ridging from the north and
mid/upper ridging from the southwest. Therefore expect dry
conditions and a continuation of the mild temps. Seeing decent
agreement between the latest ECMWF and GFS that any precip should be
suppressed through Wednesday night, so will keep this time period
dry.
By Thursday the mid/upper-level flow backs to almost SSW, and we
transition to a rainy pattern to end the week. Model trends point to
a slow-moving system that could bring quite a bit of rain, and would
aggravate flooding issues given that the ground is quite saturated.
However, it is still 5-6 days out, so will limit POPs in any given
time period to chance, and not get too carried away with QPF.
Late-week temps will move to the high side of climo, especially by
night with fairly extensive cloud cover.
&&
.AVIATION (18Z TAF Update)...
Issued at 1100 AM EST Sat Mar 7 2015
VFR conditions are expected through the afternoon and much of the
evening with just mid level clouds moving across LEX and SDF. Winds
today will be out of the southwest around 10-12 knots with gusts of
17-20 knots at LEX and BWG. These southerly winds will help to melt
the snow, releasing quite a bit of moisture. This moisture looks to
get trapped low to the ground tonight leading to a low stratus deck
and/or fog. Guidance currently indicates this will be more of a
stratus deck, so will just keep the fog light at this time. The
moisture will remain tomorrow, so am not sure how much the stratus
deck will erode through the day, but bases may lift a bit.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Update.........EER
Short Term.....BJS
Long Term......RAS
Aviation.......EER
Hazardous weather outlook, Mar 7, 3:29 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 AM EST SAT MAR 7 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
329 AM EST SAT MAR 7 2015 /229 AM CST SAT MAR 7 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
GRADUAL MELTING OF THE EXTENSIVE SNOWPACK THROUGH THE WEEK WILL
FURTHER INCREASE WATER IN AREA WATERWAYS. THOSE LIVING NEAR LOW-
WATER CROSSINGS SHOULD BE PREPARED FOR POSSIBLE FLOOD CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/RAS
Flood, Perry
- When
- March 7, 1:00 PM EST to March 23, 9:15 AM EST
- Where
- Perry County, 0.59 mi NW of Tell City to 0.15 mi NW of Tell City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.957, -86.776
An unusually wet period with repeated rounds of heavy rain brought the Ohio River at Tell City into a long duration flood. The river went above flood stage March 7th, crested on March 17th and then fell below flood stage March 23rd.
Flood, Perry
- When
- March 8, 11:20 PM EST to March 22, 2:50 AM EST
- Where
- Perry County, 2.21 mi WSW of Dodd to 2.23 mi WSW of Dodd
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.903, -86.705
Heavy rainfall during the previous 2 to 3 weeks brought the Ohio River at Cannelton Lock and Dam into flood. The river crested at 47.33 feet during the morning hours of March 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 7 to 29, 20151 death · $20,000 · 7 events
- Flooding in Illinois, March 7 to 31, 2015$31,000 · 6 events
- Blizzard and High Wind in Alaska, March 7, 201554 kt wind · 3 events
- Flood in Arkansas, March 7 to 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564873, 564872.